Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

A nonconvex scalar conservation law with trilinear flux


Authors: Brian T. Hayes and Michael Shearer
Journal: Quart. Appl. Math. 59 (2001), 615-635
MSC: Primary 35L65; Secondary 35B25, 35L60
DOI: https://doi.org/10.1090/qam/1866551
MathSciNet review: MR1866551
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The focus of this paper is on traveling wave solutions of the equation

$\displaystyle {u_t} + f{\left( u \right)_x} = \epsilon {u_{xx}} + {\epsilon ^2}\gamma {u_{xxx}}$

, in which the flux function $ f$ is trilinear and nonconvex. In particular, it is shown that for combinations of parameters in certain ranges, there are traveling waves that converge as $ \epsilon \to 0$ to undercompressive shocks, in which the characteristics pass through the shock. The analysis is based on explicit solutions of the piecewise linear ordinary differential equation satisfied by traveling waves. The analytical results are illustrated by numerical solutions of the Riemann initial value problem, and are compared with corresponding explicit results for the case of a cubic flux function.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35L65, 35B25, 35L60

Retrieve articles in all journals with MSC: 35L65, 35B25, 35L60


Additional Information

DOI: https://doi.org/10.1090/qam/1866551
Article copyright: © Copyright 2001 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website